Texas, 2008

Wildfire in Texas, April 3 to 6, 2008

April 3 to 6, 2008 · NWS LUB · 2 events in 2 counties and zones

Extremely dry and breezy weather conditions during the first week of April led to active wildfire activity across the South Plains of west Texas, with at least a half dozen relatively small wildfires reportedly ignited across the region. A large wildfire that started during the afternoon hours of the 3rd east of Post (Garza County) scorched more than 4,000 before it was contained after midday on…

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Extremely dry and breezy weather conditions during the first week of April led to active wildfire activity across the South Plains of west Texas, with at least a half dozen relatively small wildfires reportedly ignited across the region.

A large wildfire that started during the afternoon hours of the 3rd east of Post (Garza County) scorched more than 4,000 before it was contained after midday on the 4th. Although the fire forced a number of road closures, no damage or injuries were reported.

Another complex of wildfires grew to destroy more than 33,000 acres of rangeland in King County during the late afternoon hours of the 5th. The massive fire also resulted in several roadway closures, but no damage or injuries were reported. Local volunteer fire departments and the Texas Forest Service contained the fire on the 6th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Apr 3, 1:35 PM CST, 25 minutes earlier.

Area forecast discussion, Apr 3, 1:35 PM CST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
235 PM CDT THU APR 3 2008

.SHORT TERM...
SFC TROUGH/DRYLINE NOW THROUGH ALL BE THE EXTREME SERN CORNER OF
STONEWALL COUNTY. WEST WINDS AND VERY DRY AIR HAVE SETTLED IN WEST
OF THE TROUGH...ALTHOUGH WINDS HAVE NOT BEEN AS STRONG AS EXPECTED.
MEANWHILE SFC COLD FRONT NOW SOUTH OF A CLAYTON TO PAMPA TO GAGE
LINE HEADED SOUTH. DEW POINTS IN THE 30S NORTH OF THE FRONT WILL
MOVE ACROSS THE FCST AREA WITH THE FRONT THIS EVENING.

BIGGEST QUESTION THIS AFTERNOON IS WHETHER ANY SHOWER/THUNDER
ACTIVITY CAN MAKE IT INTO THE FCST AREA...EITHER NEAR THE TROUGH TO
THE EAST OR BEHIND THE FRONT WITH SOME MID/UPPER LIFT AHEAD OF AN
UPPER LEVEL SHORT WAVE THAT WILL SHEAR FURTHER AS IT MOVES OFF THE
CNTL ROCKIES AND ONTO THE CNTL PLAINS. GIVEN LIMITED MOISTURE THINK
NEITHER SCENARIO IS LIKELY. HOWEVER MAY GET SOMETHING BUILD BACK TO
THE SW AND CATCH STONEWALL COUNTY THIS EVENING OR AS THE FRONT MOVES
SWD ACROSS THE ERN PANHANDLE AND WRN OKLAHOMA...SOMETHING THAT FORMS
ALONG IT MAY BACK INTO THE ERN ZONES. EITHER WAY THINK PROBABILITY
IS SLIM AND WILL TAKE PRECIP MENTION OUT OF THE FCST ATTM.

NICE DAY IN STORE FRIDAY IN POST-FRONTAL ENVIRONMENT WITH LIGHT TO
MODERATE NORTHERLY SFC FLOW AND TEMPS JUST BELOW SEASONAL AVERAGES.
MAY HAVE SOME STRATUS FILL IN BEHIND THE FRONT LATER TONIGHT ACROSS
THE NERN ZONES WITH POTENTIAL TO LINGER PAST DAYBREAK...BUT OVERALL
GOOD AMOUNT OF INSOLATION EXPECTED ACROSS THE AREA.

.LONG TERM...
UPPER LEVEL ZONAL FLOW BECOMES ESTABLISHED SATURDAY MORNING AND
REMAINS THROUGH THE BEGINNING OF NEXT WEEK...AS THE UPPER LEVEL
SYSTEM LIFTS OUT TO THE NORTHEAST. AN EMBEDDED SHORTWAVE
ORIGINATING FROM THE PACIFIC NORTHWEST...MOVES THROUGH THE UPPER
LEVEL FLOW...INDUCING A SFC LEE TROUGH. THE TROUGH DEEPENS A BIT
DURING THE LATE AFTERNOON HOURS...CAUSING THE SOUTH/SOUTHWEST SFC
WINDS TO INCREASE. NAM AND GFS SHOWS RH VALUES DIPPING BELOW 15
PERCENT...ESPECIALLY ACROSS WESTERN THE WESTERN SOUTH PLAINS AS WINDS
ARE MORE FROM THE SOUTHWEST. THE NAM IS A LITTLE MORE AGGRESSIVE
AT DEEPENING THE TROUGH COMPARED TO THE GFS. HOWEVER...ELEVATED
FIRE WEATHER CONCERNS MAY ONCE AGAIN BE AN ISSUE AND THEREFORE THE
LATER SHIFTS MAY NEED TO TAKE A CLOSER LOOK. BY SUNDAY
MORNING...GFS SHOWS THE SYSTEM MOVING ACROSS THE NORTHERN TIER OF
THE US...PUSH A DRY COLD FRONT THROUGH THE REGION...AND VEER THE
WINDS TO THE NORTH. HOWEVER...THE WIND SHIFT IS SHORT- LIVED AS
THE WINDS VEER TO THE EAST/SOUTHEAST BY SUNDAY NIGHT/MONDAY
MORNING.

ANOTHER SHORTWAVE MOVES THROUGH THE UPPER LEVEL ZONAL PATTERN ACROSS
THE CENTRAL ROCKIES...SHIFTING THE WINDS TO THE NORTH AS A DRY COLD
FRONT YET AGAIN MOVES THROUGH THE FA TUESDAY. HOWEVER...THE NEXT
UPPER LEVEL DISTURBANCE ON WEDNESDAY APPEARS A BIT STRONGER AS
RELATIVELY STRONG 500MB WINDS DIGS THE SYSTEM ACROSS THE DESERT
SOUTHWEST...BEFORE LIFTING OUT ACROSS THE CENTRAL SOUTH PLAINS
WEDNESDAY NIGHT/THURSDAY MORNING. BOTH THE GFS AND ECMWF BREAKS
OUT POPS AHEAD OF THIS SYSTEM ACROSS THE FA. HAVE THEREFORE
SLIGHTLY INCREASED THE POPS BUT STILL UNDER MENTIONABLE LEVELS.

THE AIRMASS BEHIND THE SERIES OF SHORTWAVES DO NOT APPEAR
DRAMATICALLY COLD. TEMPS SHOULD ONLY DROP SLIGHTLY INTO THE LOWER
70S. IN ADDITION...NEXT WEEK APPEARS TO BE COMPOSED OF RELATIVELY
WARM DAYS AND BREEZY CONDITIONS.

&&

.FIRE WEATHER...
MARGINAL RED FLAG CONDITIONS PERSIST AT MID-AFTERNOON ACROSS THE
EXTREME SWRN PANHANDLE AND WILL LIKELY CONTINUE A BIT LONGER BEFORE
WINDS SHIFT TO THE NORTH EARLY THIS EVENING BEHIND A COLD FRONT.
MARGINAL EVENT BUT WITH THE WIND SHIFT WILL HANG ONTO THE RED FLAG
WARNING IN ITS CURRENT STATE. CONDITIONS MAY NOT PERSIST UNTIL 10 PM
BUT WILL LET EVENING SHIFT REEVALUATE POST-FRONTAL ENVIRONMENT.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        36  67  36  74  42 /  10   0   0   0  10
TULIA         40  65  38  75  43 /  10   0   0   0  10
PLAINVIEW     40  65  39  74  44 /  10   0   0   0   0
LEVELLAND     40  67  39  78  43 /  10   0   0   0   0
LUBBOCK       41  67  42  76  45 /  10   0   0   0   0
DENVER CITY   40  67  40  78  42 /  10   0   0   0   0
BROWNFIELD    40  67  40  77  43 /  10   0   0   0   0
CHILDRESS     46  67  38  75  46 /  10  10   0   0   0
SPUR          44  66  38  75  48 /  10   0   0   0   0
ASPERMONT     47  67  38  75  49 /  10   0   0   0   0

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 10 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: TXZ021>024.

&&

07/29
Hazardous weather outlook, Apr 3, 10:19 AM CST, 3 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1119 AM CDT THU APR 3 2008

TXZ021>044-041630-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1119 AM CDT THU APR 3 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

FIRE WEATHER

WEST TO SOUTHWEST WINDS WILL BE STRONG ENOUGH THIS AFTERNOON AND
EVENING WHEN COMBINED WITH VERY LOW RELATIVE HUMIDITY VALUES TO
PRODUCE CRITICAL FIRE WEATHER CONDITIONS ACROSS THE SOUTH PLAINS
AND MUCH OF THE EXTREME SOUTHERN PANHANDLE. A RED FLAG WARNING
REMAINS IN EFFECT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

CRITICAL FIRE WEATHER CONDITIONS MAY BE APPROACHED OR EXCEEDED
ACROSS THE WESTERN SOUTH PLAINS AND SOUTHWEST TEXAS PANHANDLE SATURDAY
AND AGAIN ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 wildfire. Local standard time, as filed.

Wildfire, Garza

When
April 3, 2:00 PM CST to April 4, 2:00 PM CST
Where
Garza forecast zone
Reported by
Park/Forest Service
Coordinates
33.180, -101.298 (the zone’s center; the record gives no point)

Wildfire, King

When
April 5, 4:00 PM CST to April 6, 12:00 PM CST
Where
King forecast zone
Reported by
Park/Forest Service
Coordinates
33.617, -100.256 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 92197, 92198.